Statins and Cholesterol (cont.)
IN THIS ARTICLE
Statin side effects
Patient Comments Read 2 Comments
Statins are safe and well tolerated; however, side effects may occur. They include:
These symptoms may suggest possible muscle problems and rhabdomyolysis, a situation where muscle cells break down and cause kidney failure. These symptoms may present a medical emergency and should not be ignored. You should stop taking the statin medication and contact your health care practitioner immediately for advice. Liver inflammation may occur with statin use and often blood tests monitoring liver function are done on a routine basis.
Less serious side effects may include upset stomach, bloating and gas, constipation, and abdominal cramps. These symptoms are usually mild to moderate and generally disappear as the body adjusts to the medication.
Medically reviewed by Robert J. Bryg, MD; Board Certified Internal Medicine with subspecialty in Cardiovascular Disease
Medically Reviewed by a Doctor on 2/4/2016
YOU MAY ALSO LIKE
Must Read Articles Related to Statins and Cholesterol
Patient Comments & Reviews
The eMedicineHealth doctors ask about Statins:
Statins for Cholesterol - Patient Experience
What statins were you prescribed to control your cholesterol? Please describe your experience.
Statins for Cholesterol - Side Effects
Did you experience side effects from statins? What were they?
- Cholesterol Meds and Grapefruit Juice
- 9 Questions to Ask Before Having Surgery
- Are We Close to a Cure for Cancer?
- Early Care for Your Premature Baby
- What to Eat When You Have Cancer
- When to Take More Pain Medication